Custom Search

News

Friday 01 March 2002

Neutrophilic eccrine hidradenitis secondary to topotecan.

By: Marini M, Wright D, Ropolo M, Abbruzzese M, Casas G.

J Dermatolog Treat 2002 Mar;13(1):35-7

BACKGROUND: Neutrophilic eccrine hidradenitis (NEH) is a self-restricted inflammatory condition, usually secondary to chemotherapeutic agents and less frequently to other drugs such as zidovudine or various infections. NEH clinical features include erythematous, occasionally painful nodules and plaques. Histological examinations reveal neutrophilic infiltrates and degeneration of eccrine glands. METHODS: A 45-year-old female was treated with topotecan and colony-stimulating factor for ovarian cancer. RESULTS: The erythematous and slightly pruritic plaques on the upper and lower limbs and ear lobes appeared approximately 1 week after chemotherapy and spontaneously subsided in about 10 days, only to recur after the next drug dose. A skin biopsy revealed NEH; all skin cultures were negative. CONCLUSION: It is believed that this patient developed topotecan-induced NEH; this relationship with therapy rather than the underlying disease rules out a paraneoplastic reaction, and negative cultures excluded infectious causes. In addition, since skin lesions recurred after CSF was discontinued, this agent was not involved. Studies relating NEH to topotecan, a topoisomerasa I inhibitor, have not reported such an event in the literature.

Use of this site is subject to the following terms of use